Neuroleptic malignant syndrome (NMS) is nasty. According to the DSM, NMS is defined as hyperthermia (>38Â° C), muscle rigidity and at least two other symptoms from a specific list (diaphoresis, dysphagia, incontinence, changes in level of consciousness ranging from confusion to coma, mutism, elevated or labile blood pressure, CPK elevation, tremor, tachycardia). (Current Psychiatry Online)
"NMS is believed to be caused by reduced dopamine activity in the brain associated with dopamine antagonists, interruptions in nigrostriatal dopamine pathways, or withdrawal of dopaminergic medications." (Current Psychiatry Online)
NMS can be caused by antipsychotic medication. It is extremely rare: "NMS develops in an estimated 0.02% to 2.5% of patients treated with antipsychotics." (Current Psychiatry Online)
About the term "neuroleptic".... Some people have told me that this term refers to any antipsychotic medication. One person who seems to know (EricSEA whose father-in-law has LBD) told me that the term refers only to first-generation antipsychotics or the older ones.
First-generation antipsychotics (FGAs) include Haldol and Thorazine. For a longer list of FGAs and more info on how they work, see WebMD:
http://www.webmd.com/schizophrenia/Firs ... izophrenia
"When second-generation antipsychotics (SGAs) were introduced, clinicians hoped the drugs would not have the potential to cause neuroleptic malignant syndrome (NMS)." SGAs are also called "atypical antipsychotics." These include Seroquel, Clozaril, Risperdal, Zyprexa, etc. For a longer list of FGAs and more info on them, see WebMD:
http://www.webmd.com/schizophrenia/Seco ... izophrenia
Unfortunately, "case reports have made it clear that SGAsâlike first-generation antipsychotics (FGAs)âcan precipitate this life-threatening neurologic emergency. ... 88 case reports indicate newer antipsychotics may cause atypical presentations (of NMS)." (Current Psychiatry Online) An atypical presentation is without fever, rigidity, or CPK elevation.
A suggestive feature in the diagnosis of LBD is: "Severe sensitivity to neuroleptics occurs in up to 50% of LBD patients who take them."
The August '07 issue of Current Psychiatry includes a paper on NMS and case reports of NMS caused by atypical antipsychotics. It was written by a resident in psychiatry. Here's a short excerpt from the paper's introduction:
"To help you protect your patients receiving SGAs, this article explains how to:
* identify those at risk
* recognize the different NMS presentations associated with each SGA
* continue antipsychotic treatment for a patient with a history of NMS."
There are some interesting statistics on the incidence of NMS across age groups and by gender.
Though this is written for psychiatrists and other MDs, it's still understandable!
You can find the full article for free here:
in HTML - http://www.currentpsychiatry.com/articl ... p?AID=5258
in PDF - http://www.currentpsychiatry.com/pdf/06 ... ticle5.pdf
You can get more info on NMS from NIH/NINDS:
www.ninds.nih.gov/disorders/neuroleptic ... ndrome.htm